Hail, Montgomery
- When
- July 11, 7:50 PM EST
- Where
- Montgomery County, 1 mi W of Christiansburg
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.130, -80.433
Thunderstorms during the evening of the 11th produced penny sized hail near Christiansburg. Thunderstorm winds downed trees in Shawsville, Blacksburg, Riner and along Bradshaw Road in the City of Roanoke.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorms during the evening of the 11th produced penny sized hail near Christiansburg. Thunderstorm winds downed trees in Shawsville, Blacksburg, Riner and along Bradshaw Road in the City of Roanoke. Law Enforcement reported a roof damaged to a house and a metal flag pole bent over in the town of Riner.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 11, 6:45 PM EST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION NATIONAL WEATHER SERVICE BLACKSBURG VA 745 PM EDT SUN JUL 11 2004 .AVIATION... WIDELY SCATTERED SLOW MOVING CONVECTION SHOULD CONTINUE THROUGH ABOUT MIDNIGHT THEN BEGIN TO FADE WITH LOSS OF HEATING. HOWEVER WITH MORE ENERGY TO THE WEST EXPECT MAY SEE ISOLATED SHOWERS LINGER A BIT LONGER OVERNIGHT. OTRW...APPEARS CONDITIONS AGAIN TO DECREASE TO MVFR/IFR IN FOG AFTER MIDNIGHT ESPCLY LWB/LYH AND DAN WHERE LESS CLOUDS SHOULD PREVAIL. MVFR CIGS/VSBYS LIKELY EARLY MON IN LOW CLOUDS/FOG WITH A LITTLE MORE WIDESPREAD SHRA/TSRA COVERAGE ESPCLY BY MON AFTERNOON. && .PREVIOUS DISCUSSION... THE FOLLOWING WAS ORIGINALLY ISSUED AT 253 PM EDT SUN JUL 11 2004 SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)... WEATHER PATTERN THROUGH WEDNESDAY WILL BE UNSETTLED AS NORTHWEST FLOW AND AN ASSORTMENT OF SHORTWAVE TROUGHS PROGRESS ACROSS THE AREA. ALSO...ANTICIPATE VARIOUS LEFTOVER BOUNDARIES FROM DAILY CONVECTION TO BE LACED ACROSS PARTS OF THE AREA TO ACT AS FOCUSING MECHANISMS. THE STATIONARY FRONT YESTERDAY AFTERNOON AND EVENING/S CONVECTION FORMED ALONG SETTLED SOUTH OF THE AREA LAST NIGHT...BUT IS EXPECTED TO LIFT NORTH TONIGHT COINCIDENT TO THE TIMING OF A WEAK IMPULSE OVER THE EASTERN PART OF THE AREA. GIVEN THIS...AND THE APPARENT LACK OF A WIDESPREAD SYSTEM ACTING TO STABILIZE THE ATMOSPHERE THIS EVENING...WILL CARRY POPS ALL NIGHT WITH THE GREATEST FOCUS IN THE EAST. WILL CONTINUE WITH THE CURRENT AFTERNOON LIKELY POPS IN THE SOUTHWEST CARRYING OVER TO THE EARLY EVENING HOURS MONDAY...WILL HAVE THE FOCUS FOR THE BEST CHANCE OF SHOWERS AND STORMS ACROSS THE NORTHERN HALF OF THE AREA. DECENT SHORTWAVE TROUGH IS PROGGED TO MOVE FROM THE MIDWEST INTO MID-ATLANTIC AT THE PEAK OF DAYTIME HEATING. THIS TREK WILL ALSO BE ALONG THE FRONTAL BOUNDARY JUST NORTH OF THE AREA. LOCALLY HEAVY RAIN MAY BE A CONCERN IF TRAINING ALONG AND JUST SOUTH OF THIS FRONT OCCURS. THE INFLUENCE OF THE SHORTWAVE TROUGH WILL CARRY INTO THE EVENING HOURS...BUT BY AFTER MIDNIGHT MOST IF NOT ALL OF THE ACTIVITY SHOULD BE ENDED. TUESDAY LOOKS TO HAVE THE LEAST CHANCE OF PRECIP OF ALL THE DAYS THROUGH WEDNESDAY. NO UPPER LEVEL FEATURE NOR SURFACE BOUNDARY LOOKS TO INFLUENCE OUR WEATHER. DIURNAL CONVECTION EAST...AND DIURNAL AND OROGRAPHICAL CONVECTION WEST WILL BE THE TRIGGER MECHANISM. WILL CARRY A SLIGHT CHANCE EAST AND A LOW END CHANCE POPS WEST. LONG TERM (WEDNESDAY THROUGH SUNDAY)... WEDNESDAY THE COLD FRONT MOVES THROUGH THE AREA BUT MODEL TRENDS HAVE BEEN LEANING TOWARDS A DRIER SOLUTION WITH ITS PASSAGE. WILL CARRY A 30 POP IN ALL BUT THE SOUTHEAST VIA COLLABORATION EFFORTS. FROM THURSDAY ONWARD MOST OF THE FORECAST WILL BE DRY. THE EXCEPTION WILL BE ON THURSDAY WHEN THE CENTER OF THE UPPER LOW AND ASSOCIATED COLD POOL MAY INCREASE LAPSE RATES ENOUGH IN THE NORTH TO YIELD SOME ISOLATED THUNDER. THIS MIGHT ALSO BE A CONCERN ON FRIDAY...BUT FOR NOW WILL LIMIT CHANCES TO THURSDAY. TEMPERATURES TAKE A TURN TOWARDS THE COOLER SIDE FROM THURSDAY INTO THE WEEKEND. AVIATION... CONVECTION MUCH MORE ISOLATED COMPARED WITH SATURDAY...THANKS TO MORE CLOUDINESS EARLY THIS MORNING. SHUD SEE AN INCREASE IN COVERAGE DURING THE AFTN. SOME DECREASE IN ACTIVITY THIS EVENING...HOWEVER UPSTREAM ENERGY WILL LIKELY KEEP SOME SCTD STORMS/SHOWERS AROUND OVERNIGHT. AGAIN AREAS OF MVFR/IFR FOG LATE TNGT...BUT CLOUDINESS MAY KEEP VSBYS UP FOR A WHILE TNGT. COVERAGE OF SHOWERS AND TSTMS INCREASES AGAIN MONDAY AS WE REMAIN WARM AND MOIST. && .RNK WATCHES/WARNINGS/ADVISORIES... NC...NONE. VA...NONE. WV...NONE. && AVIATION...10
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 615 AM EDT SUN JUL 11 2004 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-121004- ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA- BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA- CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA- GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV- MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA- ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV- SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC- 615 AM EDT SUN JUL 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... SLOW MOVING STORMS COMBINED WITH A VERY MOIST AIRMASSS WILL LEAD TO LOCALLY HEAVY RAIN...ESPECIALLY IN THE MOUNTAINS AND FOOTHILLS OF VIRGINIA AND NORTH CAROLINA THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE CONTACTED FOR RAINFALL INFORMATION TODAY.
The Roanoke radar (KFCX), 18 km away, was scanning. The volume nearest the first event began at 00:50 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412842, 5412843, 5412844.